Can't get closure

Carole ParkerCarole Parker BoksburgPosts: 1Member
My dog had a bad flea allergy (hair loss) but was fine.Took her to our vet who gave her cortisone, Frontline, anti-histamine plus vitamins. Next morning my poor dog had her head in the air'coughing/panting' from the inside (similar to K.cough but with no gagging).Tummy swollen and hard, restless. Phoned vet twice who said this was normal due to the cortisone and to 'hang in there'.My dog was salivating with pinkish blood coming from her mouth. She died that night.Vet did a free p.m. on her for her own information, she said. Post mortem revealed nothing.She told me my beloved pet died of stress due to the flea allergy (even though she was fine and healthy) - allergy to anti-histamine and old age !! (What - overnight???).I asked her what was all the noisy'coughing/panting' about coming from her throat and she said she did not know.What was my vet looking for that concerned her enough to do a free post mortem and never charged for the cremation. Why didn't anything show up on the PM?

Best Answers

  • Tiffany CarsonTiffany Carson St. MarysPosts: 15,800Member
    Accepted Answer
    Sorry about your experience...and about your dog...I think that you need to find a different vet if you ever get another dog...
  • Michelle BradleyMichelle Bradley CaliforniaPosts: 3,684Member
    Accepted Answer
    First, I am so sorry about this. It is nothing short of a tragedy to lose a dog this way. I think your vet was looking for a reason she died and to see if it was her fault. She may not have been looking for anything specific other than that. I obviously can only speculate, but it certainly seems to me that if she was fine until the night of her vet visit, then it seems obvious to conclude that the cortisone, Frontline, anti-histamine and vitamins administered at the vet's caused her death, either individally or combined. It sounds like she had an allergic reaction to something. I have NEVER heard that cortisone causes a swollen, hard stomach in a dog. It certainly isn't "normal" for a dog to have this side effect, even if it does occur from cortisone. The anti-histamine even has the potential of causing an allergic reaction, even though it is supposed to prevent one. Panting/couging could have been due to throat and lung swelling from allergic reaction. I'm sorry.
  • Karen MordenKaren Morden Port HuronPosts: 1,174Member
    Accepted Answer
    From being a Vet Tech I would have to say that this may be a result of the cortisone.Steroids are terrible things for us and for our animals.If this was my dog I would ask for a copy of the results of the pm. from the Vet.The Vet should have never put the dog on the steroids and given the Frontline and anti-histamines a chance to work.Although I am not sure to what condition your dog was in when your Vet put her on all those meds. You may want to do some research on the meds that your dog was put on to help you understand what the side effects are from each med. Here are a few things that I feel safe about telling you. Frontline normally shows localized reactions and neurological reactions as well.Anti-histamines will normally make pets sleep more if they are having a reaction(some get hyper to). Steroids are designed to give the immune system a break when overwhelmed.Reactions are swollen belly,drinking alot,eating alot,neurologic issues,behavior issues, hallucinations.Hope this helps
  • Accepted Answer
    Sorry about your doggie. That is terrible. The thing is by saying the post mortem was inconclusive she covered her own behind. That why you probably got it for free.
Sign In or Register to comment.

Welcome to the new Dogster Community!

Introduce the community to your pet with our Pet Profiles and discover how to use the new community with our Getting Started pages!


Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!